In 2012, a 22-year-old boy was taken to a hospital in Massachusetts suffering from leg problems and what was initially considered a high level of confusion. He kept repeating the same sentences and asking the same questions. After passing him several tests, it soon became apparent that what was considered confusion was actually severe amnesia.
It had suddenly appeared, connected with the use, the day before the admission, of what the young man believed to be heroin. Since then, around 16 similar cases have been detected in what is now considered a new amnesic syndrome associated with opioid use.
What is this syndrome?
Complete hippocampal ischemic amnesic syndrome, As the doctors who discovered its existence have called it at the moment, is characterized by the presence of the sudden onset of anterograde amnesia, often shortly after consumption or after surviving any overdose. Opiate (heroin and / or fentanyl being the most common).
This means that patients lose the ability to record new information and store it in memory. Beyond memory problems, those who suffer from this syndrome may have other alterations, but they are not definitive in this syndrome. In some cases, there has been improvement over time (as happened with the first of the known cases), reclaiming much of the memory capacity to record new information.
At the neuropsychological level, the existence of brain damage in a very specific area has been observed, Being that aspect that attracts the most attention (since they do not tend to have large brain injuries in other areas): the most important and characteristic damage of this obvious syndrome is the presence of an injury of great importance in both hippocampi, being the bilateral lesion.
Suffering from amnesia due to damage to the hippocampus or to different areas is not that unusual, and it is also known that hypoxia and stroke affect the hippocampus more than in other areas, but it is not that simple that the damage occurs in both hippocampi both in such a sudden way and without any kind of trauma that further damages other areas.
The causes of the appearance of massive lesions in both hippocampi and the appearance of this type of amnesia are largely unknown. Despite this, the immediate cause, the trigger, appears to be associated with the aforementioned opioid use. In many cases, patients had a history of opioid use (Mainly heroin), suffering from a substance abuse disorder, and in some other cases the presence of other drugs such as cocaine, marijuana, amphetamines, hallucinogens or drugs such as benzodiazepines was observed by analysis .
Another thing to keep in mind is that we are mainly dealing with patients of varying ages (mostly in their 20s and 50s), about half of the known cases of which have vascular disorders such as hypertension. or diabetes. Vascular alterations could facilitate the onset of ischemia that they cause damage to the hippocampus, but how they are actually related is little known.
Suffering from an addiction or substance abuse disorder, in addition to being one of the possible causes or triggers, can have different health consequences that can make it difficult for you to recover if you continue to use after the amnesic episode.
A little-known amnesic syndrome
Little is known about this syndrome, but it has been observed that it undergoes some expansion: from the first case observed in 2012 until today, a total of 16 cases have been detected. Identified in the United States that meet the same characteristics.
However, we must keep in mind that there may be more than people without resources may not have gone to the hospital (These 14 cases were observed in the United States), or that earlier cases have been associated with other alterations.
But except for the findings mentioned above, little is known about this syndrome. Much more research is needed to determine the causes of this disorder and to establish action and treatment protocols more suited to this problem.
- Barash, JA; Somerville, N. and DeMaria, A. (2017). Unusual Amnesic Syndrome Cluster – Massachusetts, 2012-2016. MMWR .: 66 (3); 76-79.
- Duru, UB; Pawat, G .; Barash, JA; Miller, LE; Thiruselvam, IK and Haut, MW (2018). Unusual amnesic syndrome associated with the combined use of fentanyl and cocaine. Annals of Internal Medicine. American College of Physicians
- Lim, C .; Alexander, MP; LaFleche, G .; Schnyer, DM; Verfaellie, M. (2004). Neurological and cognitive sequelae of cardiac arrest. Neurology, 63 (10): 1774-1778.